Feel Like Crap
AnonymousMarch 8, 2012 at 1:17 am
I am a 52 y/o male. Dx with GBS Oct ’11. Still using walker. PT 3x/week. Going to gym to lift weights 2x/ week. Swimming once a week. I was improving at a snails pace. 2 weeks ago got a bad cold, then a sinus infection then dizziness. Started on antibiotics. Cold improving. We had a very busy weekend last weekend. I was surprised i tolerated it well. Today(wed) i wake up and my numbness and pain at full throttle. I can bearly walk with walker. I have several questions. Is this new weakness a normal GBS cycle of over doing it? If so, how long might it last? Last week i lowered my Gabapentin from 3600mg/day to 2700mg because I feel it makes me foggy and affects my short term memory. Tomorrow i will go back to my increased dose. Could the lower dose cause me to feel this way?
March 8, 2012 at 1:44 am
A cold wipes me out and brings on some of my residuals. Rest up and save the superman stuff for when you get over the cold.
You are taking antibiotics, so I recommend you take a probiotic (a yogurt isn’t enough). Antibiotics can lead to developing a bad gut, something that has been linked to GBS.
A reduction in the med could cause some serious side effects. Might not be a bad thing that you are getting off the stuff, but you may need to taper off very slowly.
From wiki regarding gabapentin withdrawal:
Gabapentin should not be discontinued abruptly after long term use. Abrupt or over rapid withdrawal may provoke a withdrawal syndrome reminiscent to alcohol or benzodiazepine withdrawal. Gradual reduction over a period of weeks or months helps minimize or prevents the withdrawal syndrome.
Side effects upon discontinuation of gabapentin that have been reported in medical literature include insomnia, restlessness, agitation, anxiety, disorientation, confusion, light sensitivity, diaphoresis, headaches, palpitations, hypertension, chest pain, and flu-like symptoms. In at least one case, abrupt cessation of a high dose of gabapentin triggered a seizure in an individual with no history of epilepsy.”
Stay cool man. Get some vids, rest and sleep until you feel better. If this seems more serious -like GBS is kicking up again- get yourself to a hospital.
March 9, 2012 at 12:23 am
Antibiotics do not help cure colds or other viral infections. You should not take antibiotics unless prescribed by a physician for a particular condition. There is no established link between antibiotics and GBS.
March 9, 2012 at 5:04 am
OK. I have trouble shaking off an infection, also.
Gabapentin has a long list of possible side effects:
I would review these and discuss with doctor.
AnonymousMarch 9, 2012 at 1:20 pm
Maybe I’m trying to do too much. I did my daily exercise routine for a month without a problem but always rested after each activity. Maybe last weekend actvities plus the cold plus my weaning of Gabapentin was too much. I am only 5 months into this GBS ride. There has been 3 different times in therapy I was able to walk unaided only to have setback the very next therapy session. Once I walked a 100 feet unaided. I just don’t understand these ups and downs of such great magnitude. Is this normal?
AnonymousMarch 9, 2012 at 2:01 pm
I think many who are recovering from GBS have a roller coaster ride. So, I would say that your experience is not uncommon. It sounds as though you have overdone…..perhaps complicated by the cold/sinus infection and the meds you are on. As far as therapy is concerned I would try to go back to a point where you still move forward without compromising the next day. For instance, if you could walk 200 feet with a walker, every day, that might be more helpful at this time than crashing and burning each time you walk independently. When we were children we all learned to walk at a different pace……so it is with GBS recovery…..but in the end the time frame doesn’t matter as much, as if we do indeed learn to walk again. Test and rest…..be patient….take pleasure in each victory and remain positive. It can be done.
March 9, 2012 at 2:13 pm
Good advice Tom! 🙂
Haynes, have you had any massage therapy? I have found this to be BY FAR the most beneficial thing I have done during recovery. I get a lot from these
AnonymousMarch 9, 2012 at 4:03 pm
My usual indicator that I am overdoing it is my right leg will start to not move well. By the next morning all is well and I go back to my regular workout ect. Hopefully my cold/sinus infection is the cause of my prolonged weakness.
Tom, maybe I am crashing and burning. Next friday I see my Physical Medicine and Rehabilitaton MD and will discuss it with her.
Northernguitarguy, very glad to see you back. Always enjoyed your posts. Haven’t tried messages yet but I have a hot tub off my back porch I haven’t been in since all this started. Afraid it will make my legs weaker and I won’t get out. I plan to try the hot tub this weekend. Anytime I try something new at PT or the gym it always affects me so and I become sooooo numb especially my legs.
I greatly appreciate everyones comments
You must be logged in to reply to this topic.